Thunderstorm Wind, Russell
- When
- June 19, 9:43 PM CST to 9:44 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
This was an official wind measurement.
Isolated storm moved across central KS on the 19th causing one lone severe report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated storm moved across central KS on the 19th causing one lone severe report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 19, 7:42 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Wichita KS 842 PM CDT Sat Jun 19 2021 ...Evening Mesoscale Update... .MESOSCALE DISCUSSION... Issued at 838 PM CDT Sat Jun 19 2021 As of 01z/8pm, surface obs and radar imagery reveal a boundary oriented west to east from east-central Colorado to near Topeka. Meanwhile, a surface low was located over SW KS. North of the surface boundary and SFC low, regional radar shows a fairly well- organized MCS coming off the High Plains. A secondary, somewhat separate, cluster of storms was also developing from SE Colorado into SW KS (probably focused along the SFC low). It appears that the best support for maintenance of ongoing convection will be across northern KS as the LLJ increases ahead of a s/w ejecting out of the Central Rockies. A somewhat diffluent flow aloft should aid in large-scale forcing as well. What's less clear is what happens to the convection over SW KS. In general, both areas of convection will be running into some drier low-mid level air with eastward extent, especially south of I-70. It seems plausible that the SW KS storms will develop north and merge with the storms moving through NW KS. Regardless, it still appears that the focus of storms will be along and north of the above- mentioned boundary oriented west to east across the state. Based on the latest radar and environment trends, it looks like the overall thinking hasn't really changed as far as the severe weather hazards and area at risk. The main challenge through tonight will be determining how far south the severe risk extends. Based on the locations of the low-level boundary and the better moisture axis, it looks like the best chance of strong to severe wind gusts will be across Russell, Lincoln, Barton, Ellsworth, and Saline Counties. Further south, storms will be facing drier low- mid level air and somewhat stronger capping, making the probability of severe weather lower. That said, it's possible an outflow boundary will be able to push through parts of the area with some gusty/marginally severe wind gust potential. Speaking of hazards, we're still expecting primarily a gusty to damaging wind threat, with the potential for 60-70 mph wind gusts. Of note, though, recent velocity date from Goodland's radar suggests some local areas of higher (70+ mph) gusts possible. This should be enhanced with a developing rear-inflow jet. We may see some of these higher gusts realized in our area, especially Russell and Lincoln Counties if the ongoing MCS continues on its current trend. Any sustained core could produce some hail, but this threat looks lower. Martin && .SHORT TERM...(This evening through Monday night) Issued at 219 PM CDT Sat Jun 19 2021 Bottom Line up Front: A complex of storms will move across northern KS tonight, with a chance of strong/severe storms along and north of I-70. Continued hot for most of the area on Sunday, with a cool down expected next week. More widespread shower/storm chances return Sunday evening/night thru Monday. Expect a warm conditions most locations this evening, but as the evening continues, low level moisture transport will increase across western KS, with upslope flow just to the north of the boundary, suggesting that areas in NW KS will see thunderstorm development for late this afternoon into the late evening. This convection is expected to congeal into some sort of eastward propagating complex of storms late this evening and overnight. Propagation vectors suggest most of this complex will stay just to the north of the forecast area (just north of I-70), with little movement to the SE. Could see the southern edge of this complex clip portions of central KS, for areas along and north of I-70, so will keep a low pop in for this chance. Not sure how far south to take this pop chance, as outflows created by this complex drops southeast into the forecast area, but warm 700h temps of +14-15 degrees C. will keep convection from developing further south than a KHUT to KEMP line. The main concern for central KS will be 45 to 60 mph damaging wind gusts, as the complex surges east. The rest of the forecast area will remain dry with warm conditions continuing into Sunday. There is a concern that if the outflow boundary, from the overnight complex, may push cooler temps into the area, which would lead to max temps cooler than currently forecast. But for now, plan on another hot day for Sunday, ahead of a southwestward moving frontal boundary expected to drop southeast for Sunday afternoon. Compressional heating just ahead of the front will probably lead to max temps climbing a few degrees warmer than today, with areas along and west of I-135 seeing max temps of 100-103. As the front pushes south, a warm elevated mixed layer will probably "CAP off" any convection from developing along the front for most of the daytime hours. But as the front drops into southern KS for the evening hours, the low level jet increases over the top of the boundary for a chance of post frontal elevated showers/thunderstorms for Sunday evening and Sunday night mainly across southern KS. Think multicell clusters will be the main concern with strong to possibly a few severe storms given mixed layer instability ahead of the front of 1000-2000 J/KG. and Bulk Shear around 25-30 kts. Models are in similar agreement showing the upper ridge amplifying over western Canada with downstream upper trough digging further south over for the central plains for the beginning of the week. This will cause a cooler airmass to push southward across the region with below normal temperatures providing some relief from the heat for Monday into Tuesday. Expect some post frontal showers and embedded Thunderstorm chances for Monday. A few strong storms will be possible with increasing wind shear aloft. Ketcham .LONG TERM...(Tuesday through Saturday) Issued at 219 PM CDT Sat Jun 19 2021 Models show upper level flow transitioning from northwest flow to southwest flow from Tue through the end of the week. Relatively cooler below normal temperatures will prevail across Kansas on Tuesday with heat building back into the region for the end of the week. Daytime highs are expected to climb back into the 90s along with increasing humidity. Meanwhile, models still show decent signal for elevated convection developing on nose of low-level jet/moisture transport both Wednesday and Thursday mornings in the region. At this time the favored area would be far eastern Kansas into Iowa and Missouri. We will continue to monitor these trends over the following days. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 838 PM CDT Sat Jun 19 2021 * TSRA to impact north-central KS tonight * LLWS tonight (southern KS) As of 00z/7pm, a well-organized TSRA complex was beginning to move off the Colorado Front Range with a history of strong, damaging wind gusts. The main concern for tonight is how far south and east this complex reaches. The latest environment and radar trends suggest the best chance for TSRA impacts through tonight will be in the vicinity of KRSL/KSLN/KGBD. Of note, though, it's possible an outflow boundary will surge through part of the area which would also have an impact, even if there aren't any TSRA in the area. Outflow could potentially reach as far south as KHUT/KICT. The other impact tonight will be LLWS, and the best chance of this will be south of where the TSRA occur (so mainly across southern KS). On Sunday, the risk of TSRA may shift to southern/southeastern KS, depending on how the TSRA complex evolves tonight. Given the nature of this setup, frequent amendments may be needed as TSRA evolve. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 100 66 77 / 10 20 40 50 Hutchinson 75 102 63 79 / 20 10 50 50 Newton 74 100 64 77 / 20 30 40 50 ElDorado 73 99 65 75 / 10 30 40 50 Winfield-KWLD 72 99 66 77 / 10 0 40 50 Russell 70 97 60 78 / 60 10 50 30 Great Bend 71 98 61 77 / 50 10 50 40 Salina 73 101 62 80 / 40 10 50 40 McPherson 74 101 63 78 / 20 10 50 50 Coffeyville 71 96 68 77 / 0 0 40 70 Chanute 72 95 66 75 / 10 10 40 60 Iola 72 95 66 75 / 10 10 40 60 Parsons-KPPF 71 95 67 76 / 0 0 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...RM SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RM
Hazardous Weather Outlook National Weather Service Wichita KS 948 PM CDT Sat Jun 19 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 948 PM CDT Sat Jun 19 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A line of thunderstorms is expected to move eastward across parts of central Kansas late tonight. A few of the storms could produce severe weather with damaging winds up to 60 mph being the main risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday More chances of storms will affect the region for Sunday night through Monday. A few strong to severe storms are possible. Storms will be possible again for Wednesday through Friday. Please check later outlooks for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service WICHITA KS 1007 PM CDT Sat Jun 19 2021 KSZ032-200400- Russell KS- 1007 PM CDT Sat Jun 19 2021 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Russell County in central Kansas... * Until 1100 PM CDT. * At 1005 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 7 miles north of Natoma to 5 miles north of Emmeram to near Hays to near Antonino...and moving east at 50 mph. wind gusts up to 55 mph will be possible with these storms. * Locations impacted include... Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Paradise, Waldo, Wilson State Park, Wilson Lake and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 400 AM CDT for central Kansas. LAT...LON 3913 9904 3913 9848 3870 9849 3870 9904 TIME...MOT...LOC 0306Z 266DEG 44KT 3929 9908 3903 9914 3884 9930 3876 9938 COOK
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 03:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
This was an official wind measurement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965734.